Alert archive / Georgia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 33, NWS Charleston, SC

May 4, 2007Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 4, 2007, 3:37 PM EDT for Effingham County, Georgia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2007, 3:37 PM EDT (19:37 UTC)
Expired
May 4, 2007, 4:00 PM EDT
In force
23 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 44 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 3:46 PM EDTHAIL 1.752 Nnw Tusculum, GAGRIFFIN LAKE CAMPGROUND REPORTED GOLF BALL SIZE HAIL AND NUMEROUS LARGE TREE LIMBS DOWN. TIME ESTIMATED OFF RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2007-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2007-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
523 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 041937
SVRCHS
GAC103-042000-
/O.NEW.KCHS.SV.W.0033.070504T1937Z-070504T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
337 PM EDT FRI MAY 4 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EFFINGHAM COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 400 PM EDT

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SPRINGFIELD...OR ABOUT OVER SPRINGFIELD. THIS STORM WAS NEARLY
  STATIONARY.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SPRINGFIELD...
  GUYTON...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3240 8130 3246 8140 3240 8150 3229 8142

$$
2 follow-up statements
000 
WWUS52 KCHS 041947
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT FRI MAY 4 2007

GAC103-042000-
/O.CON.KCHS.SV.W.0033.000000T0000Z-070504T2000Z/
EFFINGHAM GA-
347 PM EDT FRI MAY 4 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR EFFINGHAM COUNTY...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR TUSCULUM MOVING WEST AT 5 MPH.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW
ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. AVOID WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3240 8130 3246 8140 3240 8150 3229 8142

$$
000 
WWUS52 KCHS 041959
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT FRI MAY 4 2007

GAC103-042010-
/O.EXP.KCHS.SV.W.0033.000000T0000Z-070504T2000Z/
EFFINGHAM GA-
400 PM EDT FRI MAY 4 2007

...THE SEVERE THUNDERSTORM WARNING FOR EFFINGHAM COUNTY WILL EXPIRE
AT 400 PM EDT...

AT 359 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL EMERGENCY
MANAGEMENT OR LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3240 8130 3246 8140 3240 8150 3229 8142

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:45 AM EDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 4, 10:45 AM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1045 AM EDT FRI MAY 4 2007

.SHORT TERM /TODAY/...
UPPER RIDGING WILL CONTINUE OVER THE SOUTHEAST STATES TODAY...AS A
CUTOFF LOW CURRENTLY OVER THE MISS VALLEY MOVES SLOWLY NORTHEAST
TOWARD THE OHIO VALLEY THROUGH THE AFTERNOON. A SURFACE HIGH OVER
VIRGINIA HAS PUSHED AN INLAND RIDGE SOUTHWARD THROUGH UPSTATE SOUTH
CAROLINA AND GEORGIA. THE WEAK BOUNDARY DENOTING THE SOUTHERN EXTENT
OF THIS SURFACE RIDGE LINGERS JUST SOUTH OF THE FORECAST AREA THIS
MORNING. EAST TO NORTHEAST FLOW PREVAILS ACROSS SOUTHEAST SOUTH
CAROLINA AND GEORGIA AS A RESULT OF THE PROGRESSION OF THIS BOUNDARY
OVERNIGHT.

MAIN FIRST PERIOD FORECAST CONCERN WILL BE SMOKE AND THUNDERSTORMS
DURING THE AFTERNOON. WITH MOST OF THE SMOKE FROM THE FIRES IN
SOUTHERN GEORGIA BECOMING TRAPPED ABOVE THE INVERSION
OVERNIGHT...BELIEVE THAT SMOKE WILL REAPPEAR IN THE NEXT FEW HOURS
AS DAYTIME MIXING INITIATES. THIS MIXING MAY ALSO HELP PULL THE
FRONTAL BOUNDARY TO THE SOUTH A BIT NORTH DURING THE AFTERNOON.

MODELS AGREE THAT THE SLIGHT CHANCE FOR SHOWER AND THUNDERSTORM
ACTIVITY WILL BE FOCUSED ALONG THE SEABREEZE FRONT AS IT PUSHES
INLAND. HIGHEST INSTABILITY APPEARS TO DEVELOP IN THE SOUTHERN
CWA...HOWEVER BEST LIFT REMAINS IN THE NORTHERN COUNTIES AS A
POSSIBLE RESULT OF THE SHIFTING BOUNDARY LOCATION. A COMBINED LOOK
AT SHORT RANGE ENSEMBLES...GFS AND NAM...AS WELL AS THE LOCAL
WRF...SUGGEST THAT ANY SHOWERS WILL OCCUR FIRST IN THE TRI COUNTY
AREA WHERE THE SEABREEZE WILL CONVERGE WITH THE INLAND SURFACE FLOW
EARLIEST. CURRENT POP AND WEATHER GRIDS DO A GOOD JOB OF DEPICTING
SHOWER CHANCES FOR THIS AFTERNOON.

DO NOT EXPECT SHOWERS TO BE WIDESPREAD IN THE FIRST PERIOD...IN
AGREEMENT WITH LATEST MOS GUIDANCE. TEMPERATURES WILL BE NOTICEABLY
COOLER TODAY IN THE LOWER TO MID 80S WITH THICKER SKY COVER.
&&

.MARINE...
EAST-NORTHEAST FLOW ACROSS THE COASTAL WATERS THIS MORNING WILL
BECOME MORE ONSHORE BY THE AFTERNOON AS THE SEABREEZE FRONT PUSHES
INLAND. SEAS EXPECTED TO REMAIN AT OR BELOW 3 FT. SMOKE MAY ONCE
AGAIN BE AN ISSUE OVER THE WATERS THIS AFTERNOON AND REDUCE VSBYS
BELOW 3 NM.
&&

.AVIATION /14Z-18Z/...
CONDITIONS AT BOTH KCHS AND KSAV ARE IMPROVING THIS HOUR AS FOG HAS
DISSIPATED...HOWEVER EXPECT MVFR TO VFR CLOUDS TO REMAIN THROUGH THE
AFTERNOON AS A FRONTAL BOUNDARY LINGERS ACROSS SOUTHEAST GA AND SC.
SMOKE MAY REDUCE VSBYS THIS AFTERNOON AT BOTH TERMINALS ONCE
STRONGER MIXING INITIATES. EXPECT SEABREEZE TO DEVELOP ALONG THE
COAST THIS AFTERNOON AND PUSH INLAND...WITH A SLIGHT CHANCE THAT
ISOLATED THUNDERSTORMS MAY DEVELOP. TIMING AND LOCATION OF ANY
STORMS ARE TOO UNCERTAIN TO INCLUDE SPECIFICALLY IN THE TAFS AT THIS
TIME. IF CONVECTION BECOMES MORE WIDESPREAD THAN CURRENTLY
EXPECTED...THE FRONTAL BOUNDARY MAY PUSH FARTHER SOUTH THIS
EVENING...RESULTING IN MORE PREVALENT MFVR/IFR CIGS AND/OR VSBYS
PRIOR TO 06Z TONIGHT.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

79
Hazardous weather outlook, May 4, 3:30 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
330 AM EDT FRI MAY 4 2007

AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-
051030-
CHARLESTON HARBOR-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-
EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
330 AM EDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
.SMOKE...AREAS OF SMOKE FROM LARGE WILDFIRES IN SOUTHERN GEORGIA WILL
REDUCE VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ350-352-354-374-051030-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
330 AM EDT FRI MAY 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
.SMOKE...AREAS OF SMOKE FROM LARGE WILDFIRES IN SOUTHERN GEORGIA WILL
REDUCE VISIBILITIES AT TIMES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 4, 1:10 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
110 PM EDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     WILDFIRE         NOBLE                   31.85N 81.93W
05/04/2007                   LONG               GA   PARK/FOREST SRVC

            DREGGERS WILDFIRE...OVER 1600 ACRES BURNED. FIRE 90 TO 95
            PERCENT CONTAINED. REPORTED BY GEORGIA FORESTRY
            COMMISSION.

0100 PM     WILDFIRE         4 SW BLOOMINGDALE       32.09N 81.35W
05/04/2007                   CHATHAM            GA   PARK/FOREST SRVC

            LITTLE NECK WILDFIRE...OVER 150 ACRES BURNED. FIRE 90 TO
            95 PERCENT CONTAINED. REPORTED BY GEORGIA FORESTRY
            COMMISSION.

0100 PM     WILDFIRE         LORENZO                 32.44N 81.38W
05/04/2007                   EFFINGHAM          GA   PARK/FOREST SRVC

            COURTYARD WILDFIRE...OVER 200 ACRES BURNED. FIRE 90
            PERCEN CONTAINED. REPORTED BY GEORGIA FORESTRY
            COMMISSION.

0100 PM     WILDFIRE         6 S EGYPT               32.37N 81.47W
05/04/2007                   EFFINGHAM          GA   PARK/FOREST SRVC

            RIVERSIDE DRIVE WILDFIRE...OVER 200 ACRES BURNED. FIRE 90
            PERCENT CONTAINED.

&&

ST
Special weather statement, May 4, 3:29 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
329 PM EDT FRI MAY 4 2007

GAZ101-042015-
EFFINGHAM-
329 PM EDT FRI MAY 4 2007

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY THROUGH 415 PM
EDT...

AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...GUSTY WINDS
OF 35 TO 45 MPH...AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED
NEAR SPRINGFIELD. THIS STORM WAS NEARLY STATIONARY.

AREAS IN AND AROUND GUYTON AND SPRINGFIELD WILL BE IMPACTED THROUGH
415 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:17 PM EDTSevere Thunderstorm WarningCHSEffingham, Screven43 min
May 4, 5:24 PM EDTSevere Thunderstorm WarningCHSBulloch36 min
May 4, 5:37 PM EDTSevere Thunderstorm WarningCHSJenkins38 min
May 4, 6:15 PM EDTSevere Thunderstorm WarningCHSJenkins15 min
May 4, 6:19 PM EDTSevere Thunderstorm WarningCHSBulloch21 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.